Alert archive / Mississippi / Severe Thunderstorm Warnings in 1996
Severe Thunderstorm Warning 48, NWS Mobile, AL
NWS Mobile, AL issued this severe thunderstorm warning at Mar 18, 1996, 2:29 AM CST for Greene County, Mississippi. It was in force for 46 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Mar 18, 1996, 2:29 AM CST (08:29 UTC)
- Expired
- Mar 18, 1996, 3:15 AM CST
- In force
- 46 min
- Issued by
- NWS Mobile, AL
- Area
- Whole counties
County Greene County, MS
The radar
The Mobile radar (KMOB), 71 km from the middle of the area, began a volume at 08:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 18, 3:00 AM CST | Hail 0.75 | Pisgah, MS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 00:00Z, 8.5 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 811 J/kg
- Mixed-layer CIN
- -31 J/kg
- Mixed-layer LCL
- 942 m above ground
- 0-6 km bulk shear
- 72 kt
- 0-1 km storm-relative helicity
- 43 m²/s²
- 0-3 km storm-relative helicity
- 85 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS1 KMOB 180829 RRA SVRMOB MSC041-180915- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MOBILE AL 229 AM CST MON MAR 18 1996 THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 315 AM CST FOR PEOPLE IN THE FOLLOWING LOCATION... IN SOUTHEAST MISSISSIPPI ...GREENE COUNTY AT 230 AM CST MOBILE DOPPLER RADAR SHOWED A SEVERE THUNDERSTORM JUST WEST OF NEELY. THIS STORM WAS MOVING EAST NORTHEAST AT 30 MPH AND LIKELY CONTAINS LARGE HAIL AND STRONG...POSSIBLY DAMAGING WINDS. THE STORM WILL AFFECT NEELEY BEFORE 235 AM AND LEAKESVILLE AROUND 245 AM. A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. REMAIN CALM BUT BE ALERT TO RAPIDLY CHANGING WEATHER CONDITIONS. SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 17, 7:44 PM CST, 6 hours 45 minutes earlier.
Area forecast discussion, Mar 17, 7:44 PM CST, 6 hours 45 minutes before
AREA FORECAST DISCUSSION...MESOSCALE UPDATE NATIONAL WEATHER SERVICE MOBILE AL 745 PM CST SUN MAR 17 1996 PESKY AREA OF RAIN OVER PNHDL KEEPS ON HANGING ON AND HAS GOT INTO S BALDWIN CO DURING THE LAST HOUR. TSTMS TO THE WEST FORMING AS FIRST IMPULSE MOVS INTO LA. XPCT THESE TO BE OUR LATE NITE STMS TONIGHT. MUCH STRNGR IMPULSE OVR NW TX LOOKS TO BE OUR MON AFTERNOON EVENT...FIND IT INTERESTING THAT THIS MORNINGS 98Q DID NOT HAVE ANY PCPN OVER .25 4FOR FA BETWEEN 12Z MON AND 12Z TUE. CUR FCST HAS SITUATION PRETTY WELL COVERED. DF
The office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 18, 1:35 AM CST | Severe Thunderstorm Warning | MOB | Perry | 55 min |
| Mar 18, 3:30 PM CST | Tornado Warning | MOB | Perry | 60 min |
| Mar 18, 3:34 PM CST | Severe Thunderstorm Warning | MOB | Wayne | 56 min |
| Mar 18, 3:49 PM CST | Tornado Warning | MOB | Wayne | 56 min |
| Mar 18, 4:32 PM CST | Severe Thunderstorm Warning | MOB | Wayne | 58 min |
| Mar 18, 4:43 PM CST | Tornado Warning | MOB | Wayne | 47 min |
| Mar 18, 4:46 PM CST | Severe Thunderstorm Warning | MOB | Greene | 44 min |
| Mar 18, 4:57 PM CST | Tornado Warning | MOB | Greene | 63 min |
| Mar 18, 5:14 PM CST | Severe Thunderstorm Warning | MOB | Perry, Stone | 61 min |
| Mar 18, 5:14 PM CST | Severe Thunderstorm Warning | MOB | Wayne | 61 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 1996Every severe thunderstorm warning in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.